Thunderstorm Wind, Luzerne
- When
- July 7, 4:01 PM EST
- Where
- Luzerne County, Drums
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.020, -76.000
Several trees were blown down.
Scattered showers and thunderstorms developed across northeast Pennsylvania in a very warm airmass that was in place ahead of a cold front. Isolated storms became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Scattered showers and thunderstorms developed across northeast Pennsylvania in a very warm airmass that was in place ahead of a cold front. Isolated storms became severe and produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 2:51 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 351 PM EDT SAT JUL 7 2012 .SYNOPSIS... COLD FRONT MOVING SOUTHEAST THROUGH CENTRAL NEW YORK HELPED TO TRIGGER SHOWERS AND THUNDERSTORMS OUT AHEAD OF IT BRINGING RELIEF TO THE HEAT. HUMIDITY WILL DROP TOMORROW BEHIND THE FRONT AND DRIER WEATHER WITH SEASONABLE TEMPERATURES IS EXPECTED INTO MID WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 330 PM UPDATE... CONVECTIVE COMPLEX THAT SPED SE THRU AREA EARLIER LAID DOWN A COLD MESO HIGH BUBBLE BEHIND IT THAT PLAYED WITH TEMPERATURES DROPPING SOME LOCATIONS INTO THE MID 60S. TEMPERATURES HAVE RECOVERED SOME FROM THIS. DROPPED THE HEAT ADVISORY DUE TO THIS. WHILE THIS HELPED TO STABILIZE THE AIR MASS TO THE EAST...IT REMAINS UNSTABLE ACROSS BRADFORD TO LUZERNE AND LACKAWANNA COUNTIES WITH THE THREAT FOR POTENTIAL DAMAGING WINDS. SVR TSTM WATCH CONTINUES. COLD FRONT IS THROUGH CENTRAL NY BUT DRIER AIR AT SURFACE IS LAGGING AND WILL BE MORE NOTICEABLE TOMORROW. STILL...DRYING ALOFT FROM THE NORTH WILL DIMINISH POPS AND CLOUDS FROM THE NORTH THIS EVENING AND OVERNIGHT. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... 345 PM UPDATE... FRONT CONTINUES TO SLIDE SOUTH SUNDAY. LINGERING SMALL CHANCE OF SHOWERS OR A THUNDERSTORM POCONOS QUICKLY SHIFTS SOUTH. DRIER AND COOLER AIR MASS SUNDAY WITH BUILDING CANADIAN HIGH PRESSURE. DRY PATTERN INTO TUESDAY WITH FEW CLOUDS AND NEAR NORMAL TEMPERATURES. DEW POINTS MAINLY IN THE 50S WILL ALSO FEEL VERY COMFORTABLE. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... 1PM UPDATE... EXTENDED LOOKING SEASONABLE AND DRY THROUGH THE PERIOD. A LARGE UPPER LEVEL TROF WILL BE CENTERED OVER NEW ENGLAND AND EASTERN CANADA. OUR AREA WILL BE IN A NW FLOW ALOFT. AT THE SURFACE HIGH PRESSURE WILL BUILD IN. LATE IN THE WEEK THE GFS WANTS TO BRING BACK A STALLED FRONT FROM THE SOUTHEAST US BUT THE EURO AND CANADIAN GLOBAL KEEPS THE PRECIP WELL SOUTH. POPS LESS THAN SCHC TUE NGT TO THU THEN SCHC POPS AT MOST IN NE PA. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... 130 PM UPDATE... A COLD FRONT IS MOVING SOUTH THROUGH THE CWA. ONE BATCH OF CONVECTION HAS GONE THROUGH IN THE LAST 4 HOURS. ANOTHER ONE IS STARTING OVER THE WESTERN SOUTHERN TIER AND SLIDING SE. FOR NOW CONVECTION IS ISOLATED AT MOST SO TAFS ARE DRY. THIS MAY CHANGE ESPECIALLY FOR ELM AND AVP. MOVEMENT HAS BEEN 50 KTS SO STORMS LAST MAYBE AN HOUR. TONIGHT POSSIBLY SOME FOG LATE AT ELM AVP ITH. ALL 3 GOT RAIN EARLIER TODAY SO GROUND MOISTURE IS GOOD AND DEWPOINTS WILL STAY UP BEFORE THE DRY AND COOLER ADVECTION KICKS IN. SUNDAY DRY NORTH AND MOSTLY DRY SOUTH. AS WITH THE REST OF THE PERIOD CLOUDS SHOULD STAY OVER 3K FT. WINDS NOW ALL OVER THE PLACE BUT GENERALLY UNDER 10 KTS WITH A COLD FRONT GOING THROUGH AND STILL SOME CONVECTION. WINDS THIS AFTN SHOULD SETTLE TO NW AT 5 TO 10 KTS. TONIGHT LIGHT AND VARIABLE WINDS. SUNDAY AROUND 14Z WINDS PICK UP TO 5 TO 10 KTS FROM THE NORTH. OUTLOOK... SUN THRU THU...VFR. && .CLIMATE... SYRACUSE BROKE THEIR DAILY RECORD YESTERDAY BY HITTING 95 DEGREES /OLD RECORD 94 FROM 2010/. TODAY SYRACUSE WILL NOT EVEN BE CLOSE TO THEIR RECORD OF 97 FROM 1921...FORECAST ONLY 86. BINGHAMTON AND AVOCA WILL GET WITHIN A COUPLE DEGREES OF THEIR DAILY RECORDS TODAY. BINGHAMTON DAILY RECORD HIGH TODAY 91/1988...FORECAST 89 AVOCA DAILY RECORD HIGH TODAY 98/1988...FORECAST 96 && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...BMW NEAR TERM...BMW SHORT TERM...BMW LONG TERM...TAC AVIATION...TAC CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 454 AM EDT SAT JUL 7 2012 NYZ009-016>018-036-037-044>046-080900- NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON- SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO- 454 AM EDT SAT JUL 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ062-PAZ044-047-048-080900- SULLIVAN-LACKAWANNA-LUZERNE-PIKE- 454 AM EDT SAT JUL 7 2012 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL TRIGGER A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT...SOME OF WHICH COULD BE SEVERE WITH DAMAGING WINDS. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. NYZ015-022>025-055>057-PAZ038>040-043-072-080900- YATES-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BROOME-DELAWARE- BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-SOUTHERN WAYNE- 454 AM EDT SAT JUL 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL TRIGGER A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT...SOME OF WHICH COULD BE SEVERE WITH DAMAGING WINDS. BEFORE THE FRONT...ONE MORE HOT DAY TODAY WITH HIGHS MAINLY IN THE 90S. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1212 PM EDT SAT JUL 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG HORSEHEADS 42.17N 76.83W
07/07/2012 CHEMUNG NY 911 CENTER
NUMEROUS TREES DOWN IN HORSEHEADS... WIRES DOWN IN THE
CITY OF ELMIRA AND TREES AND WIRES REPORTED DOWN IN
SOUTHPORT.
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1222 PM EDT SAT JUL 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM TSTM WND DMG MILLPORT 42.27N 76.84W
07/07/2012 CHEMUNG NY 911 CENTER
TREES REPORTED DOWN IN VETERAN TOWNSHIP JUST SOUTHEAST
OF THE TOWN OF MILLPORT IN NORTHERN CHEMUNG COUNTY.
&&
MJNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
203 PM EDT SAT JUL 7 2012
NYZ022-071845-
STEUBEN NY-
203 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN COUNTY...
* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED 9 MILES WEST OF SOUTH
DANSVILLE...AND MOVING EAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SOUTH DANSVILLE AND FREMONT AT 210 PM EDT...
HASKINVILLE AT 215 PM EDT...
COHOCTON AND HOWARD AT 220 PM EDT...
AVOCA AT 225 PM EDT...
WHEELER AND KANONA AT 230 PM EDT...
RHEIMS AND BATH AT 235 PM EDT...
HAMMONDSPORT AND URBANA AT 240 PM EDT...
SONORA AND KEUKA AT 245 PM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4234 7774 4253 7773 4254 7772 4254 7767
4256 7766 4249 7711 4221 7716 4233 7774
MSESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 PM EDT SAT JUL 7 2012
PAZ038-072000-
BRADFORD PA-
333 PM EDT SAT JUL 7 2012
...LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BRADFORD
COUNTY...
* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
STRONG GUSTY WINDS. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WETONA TO CANTON...AND MOVING EAST AT 50 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
WEST LE ROY AND WEST FRANKLIN AT 340 PM EDT...
TOWANDA AND WYSOX AT 345 PM EDT...
MACEDONIA AND LIBERTY CORNERS AT 350 PM EDT...
CAMPTOWN AND SOUTH BRANCH AT 355 PM EDT...
SPRING HILL AND BROWNTOWN AT 400 PM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4186 7664 4176 7612 4165 7612 4164 7620
4156 7621 4154 7624 4158 7676 4159 7687
4160 7688 4172 7690
DGMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT SAT JUL 7 2012
PAZ038-039-043-072030-
BRADFORD PA-SUSQUEHANNA PA-WYOMING PA-
402 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BRADFORD...
NORTHEASTERN WYOMING AND SOUTHWESTERN SUSQUEHANNA COUNTIES...
* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR WYSOX...AND MOVING EAST
AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SPRING HILL AND STEVENSVILLE AT 410 PM EDT...
WEST AUBURN AND SILVARA AT 415 PM EDT...
AUBURN CENTER AND MESHOPPEN AT 420 PM EDT...
SPRINGVILLE AND ELK LAKE AT 425 PM EDT...
AVERY AND ALDOVIN AT 430 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4168 7644 4186 7638 4175 7567 4164 7571
4163 7574 4158 7577 4157 7577 4154 7579
DGMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 PM EDT SAT JUL 7 2012
PAZ043-044-072-072100-
LACKAWANNA PA-WAYNE PA-WYOMING PA-
431 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING...NORTHERN
LACKAWANNA AND SOUTHERN WAYNE COUNTIES...
* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR NICHOLSON...AND MOVING
EAST AT 50 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CRAIG AND EAST BENTON AT 440 PM EDT...
JERMYN AND ARCHBALD AT 445 PM EDT...
CORTEZ AND JESSUP AT 450 PM EDT...
SOUTH CANAAN AND LAKE ARIEL AT 455 PM EDT...
ARLINGTON AND LAKEVILLE AT 500 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4135 7533 4134 7534 4154 7593 4164 7588
4164 7560 4152 7514 4144 7519 4142 7522
4142 7525 4137 7526 4137 7535 4135 7534
4134 7532 4133 7532
DGMThe Binghamton radar (KBGM), 131 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
Several trees were blown down.
Scattered trees and wires were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400026, 400025, 400027.